Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 45, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2022, 5:44 PM CDT for Crawford County, Missouri. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 5:44 PM CDT (22:44 UTC)
- Expired
- May 14, 2022, 6:00 PM CDT
- In force
- 16 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, MO
The radar
The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:46 PM CDT | HAIL 1 | 2 Nnw Steelville, MO | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
616
WUUS53 KLSX 142244
SVRLSX
MOC055-142330-
/O.NEW.KLSX.SV.W.0045.220514T2244Z-220514T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
544 PM CDT Sat May 14 2022
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Crawford County in east central Missouri...
* Until 630 PM CDT.
* At 544 PM CDT, a severe thunderstorm was located over Steelville,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Crawford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 9139 3801 9127 3787 9126 3787 9147
TIME...MOT...LOC 2244Z 003DEG 8KT 3796 9136
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney1 follow-up statement
032
WWUS53 KLSX 142300
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
600 PM CDT Sat May 14 2022
MOC055-142310-
/O.CAN.KLSX.SV.W.0045.000000T0000Z-220514T2330Z/
Crawford MO-
600 PM CDT Sat May 14 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRAWFORD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3802 9139 3801 9127 3787 9126 3787 9147
TIME...MOT...LOC 2257Z 003DEG 8KT 3792 9136
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:40 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 14, 2:40 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 240 PM CDT Sat May 14 2022 .SHORT TERM... (Through Late Sunday Night) Issued at 240 PM CDT Sat May 14 2022 (Tonight) Isolated showers and thunderstorms are possible this evening, mainly over southeast Missouri and southwest Illinois close to the remnant frontal boundary. This activity is expected to weaken and then slowly dissipate as nocturnal stabilization increases. The remainder of the night should be dry, with an initial partly to mostly clear sky. An increase in mid/high level cloudiness is likely late tonight in northeast Missouri and vicinity as showers and storms approach along with the next cold front. Some patchy fog is likely beneath the mostly clear sky in parts of east central and southeast Missouri as well as southwest Illinois. The fog will be aided by light or calm winds and will be mostly confined to river valley locations. (Sunday) The focus on Sunday remains on convective trends and the potential for strong to severe thunderstorms. Unfortunately, there remains a lot of uncertainty regarding the details tomorrow with respect to the track/timing of a shortwave trough embedded within northwest flow aloft, moisture return ahead of the cold front, and how morning convection evolves after exiting the mid-Missouri Valley. Several different scenarios are possible tomorrow, but the main driver will be where and how prevalent storms are Sunday morning. Those storms are likely to become more widespread in nature and increase in intensity as they head southeast. Storms also should transition to more of a linear mode with increasing time as forcing along the cold front increases through the day. Based on where low-level moisture convergence is focused late tonight into early Sunday morning, believe storms should initially develop somewhere near central or eastern Nebraska. Given expected storm motion of northwest to southeast, most of this activity should focus Sunday afternoon over southwest Missouri. Convective debris then would likely suppress convection at least initially in eastern Missouri and southwest Illinois. Scattered storms still should develop further northeast along the advancing front, but storms probably would tend to stay more disorganized and marginally severe given lesser instability. The latest HREF paintball diagram and probability of >40dBZ plots show this fist scenario well. However CAMs are not always correct and a slight shift of the better forcing to the east (or a delay in convective initiation) could cause storms later on in the afternoon to focus further to the east. The GFS shows another scenario with much more unorganized forcing in the mid-Missouri Valley tonight. Higher amounts of instability are then realized along/ahead of the advancing cold front which would mean a higher likelihood of organized convection in our CWA. (Sunday Night) There remains some uncertainty in the timing of the cold front and how it exits the CWA Sunday night, but most guidance suggests it should depart into the mid-south very quickly Sunday evening. In addition, it is also possible the effective cold front is further to the south due to ongoing convection. Therefore, while the severe weather threat may linger into southeast Missouri and/or southwest Illinois early Sunday evening, chances are low and higher to the south of the area. The remainder of Sunday night should be characterized by decreasing cloudiness and increasing cold/dry low-level advection. Slightly below normal temperatures are expected as a result as they drop back into the low to mid 50s areawide. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 240 PM CDT Sat May 14 2022 (Monday - Monday Night) A surface high will slide into Missouri on Monday and help continue the (relatively) cool and dry weather to start off the work week. Expect plenty of sunshine along with a light northwest winds as highs top out in the mid to upper 70s. Increasing mid/high level clouds are forecast overnight Monday night ahead of the next weather system. (Tuesday - Wednesday Night) Quasi-zonal flow aloft remains likely heading into the middle of next week. WPC cluster analyses of the 500-hPa height pattern show this initially is a high confidence pattern, with very little differences showing up through Tuesday looking at the individual clusters. At least two midlevel shortwave troughs will move through the middle of country during the midweek period. The first is likely to be late Tuesday/Tuesday night and bring the bi-state area elevated convection. Another shortwave is expected to move through on Wednesday and initiate thunderstorms along a surface frontal boundary. Thunderstorms Wednesday afternoon/evening could be strong to severe within the warm sector depending on how quickly morning convection exits the area. (Thursday - Next Saturday) The surface baroclinic zone should retreat northward as a warm front by Thursday, with mostly drier and warmer weather expected. Uncertainty in the mid/upper air pattern increases substantially Friday into Saturday. Model guidance is struggling with how quickly a longwave trough exits the western CONUS into the Upper Midwest. Faster solutions would bring an increasing threat for showers and thunderstorms toward the end of the period whereas a slower solution would be more likely to continue a more hot/humid weather pattern. Gosselin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1211 PM CDT Sat May 14 2022 While a few isolated showers and storms are expected this afternoon into the early evening, they should stay south and east of the terminals. Otherwise, dry conditions are forecast through tonight with light/variable winds and a partly to mostly clear sky. Models are hinting at some MVFR fog tonight, and given a clear sky, light winds, and high boundary layer moisture, this seems reasonable so added a 3-hour period of MVFR fog at KSUS/KCPS. KJEF is also a candidate given its elevation/proximity to the Missouri River, but held off adding for now given the expectation for an increase in mid/high level cloudiness late tonight. A cold front will begin to enter the area late Sunday morning, bringing a chance of showers and storms toward KUIN and the central Missouri terminals toward the end of the valid TAF period. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 2:47 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 247 PM CDT Sat May 14 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152000- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 247 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight chance of thunderstorms across southeastern Missouri and southwestern Illinois this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms on Sunday, and again late Tuesday through Friday. A few thunderstorms could become strong to severe Sunday afternoon. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Gosselin
In the hours before
Local storm report, May 14, 1:17 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 NNW NEW HARTFORD 39.25N 91.32W
05/13/2022 E1.25 INCH PIKE MO PUBLIC
TIME ESTIMATED BY RADAR.
0621 PM HAIL 1 ENE BELLFLOWER 39.01N 91.33W
05/13/2022 E1.00 INCH MONTGOMERY MO PUBLIC
TIME ESTIMATED BY RADAR.
0509 PM HAIL CUBA 38.06N 91.40W
05/13/2022 E0.88 INCH CRAWFORD MO PUBLIC
TIME ESTIMATED BY RADAR.
0613 PM HAIL 2 NNE HULL 39.74N 91.19W
05/13/2022 E0.75 INCH PIKE IL PUBLIC
TIME ESTIMATED BY RADAR.
0543 PM HAIL 2 W RICHFIELD 39.82N 91.16W
05/13/2022 E1.25 INCH ADAMS IL PUBLIC
TIME ESTIMATED BY RADAR.
&&Local storm report, May 14, 1:28 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 4 NNW NEW HARTFORD 39.25N 91.32W
05/13/2022 E1.25 INCH PIKE MO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 4 NNW NEW
HARTFORD. TIME ESTIMATED BY RADAR.
&&
CARNEYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:10 PM CDT | Flash Flood Warning | LSX | Montgomery | 5 hr |
| May 13, 7:29 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 31 min |
| May 13, 7:35 PM CDT | Severe Thunderstorm Warning | LSX | Audrain | 25 min |
| May 13, 7:59 PM CDT | Flash Flood Warning | LSX | Pike, Ralls | 118 min |
| May 13, 8:12 PM CDT | Flash Flood Warning | LSX | Lincoln, Warren | 4 hr |
| May 13, 8:17 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 43 min |
| May 13, 8:51 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Montgomery | 39 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 25 min |
| May 14, 6:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.